Patrick J Potter, MD, FRCSC Associate Professor, Department of Physical Medicine and Rehabilitation, University of Western Ontario School of Medicine; Consulting Staff, Department of Physical Medicine and Rehabilitation, St Joseph's Health Care Centre
Patrick J Potter, MD, FRCSC is a member of the following medical societies: Academy of Spinal Cord Injury Professionals , College of Physicians and Surgeons of Ontario , Canadian Association of Physical Medicine and Rehabilitation , Canadian Medical Association , Ontario Medical Association , Royal College of Physicians and Surgeons of Canada
Disclosure: Nothing to disclose.
Corticosteroid-induced osteoporosis is the leading cause of secondary osteoporosis and a significant cause of morbidity in both men and women. Long-term use of even low-dose corticosteroids has been associated with increased risk of bone loss. Recent large randomized controlled trials have generated new knowledge on treatment strategies for patients with corticosteroid-induced osteoporosis. However, the majority of individuals receiving corticosteroids are not receiving prophylaxis for osteoporosis. Calcium and vitamin D should be recommended to patients initiating therapy with corticosteroids (and should be adequate for those receiving corticosteroids for less than 3 months). For those receiving corticosteroids for greater than 3 months, bisphosphonates are the therapy of choice, with both alendronate (alendronic acid) and risedronate (risedronic acid) approved by the US FDA for use in this indication. Calcitonin can be considered a second-line agent and should be reserved for patients who are intolerant of bisphosphonates or who are experiencing pain from a vertebral fracture. Hormone replacement therapy or testosterone therapy may be offered to those individuals on long-term corticosteroid treatment who are hypogonadal. Teriparatide (recombinant human parathyroid hormone 1-34) shows promise as a future anabolic agent for the prevention and treatment of patients with corticosteroid-induced osteoporosis.